Pennsylvania, 2003

High Wind in Pennsylvania, November 13, 2003

November 13, 2003 · NWS CTP · 34 events in 34 counties and zones

A strong cold front swept across central Pennsylvania during the early morning hours of November 13th, 2003. Strong winds behind the cold front intensified as low pressure deepened north of the region.

Where it happened

Every event with a place to put it; 34 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A strong cold front swept across central Pennsylvania during the early morning hours of November 13th, 2003. Strong winds behind the cold front intensified as low pressure deepened north of the region. Reports of trees and wires down were common across all of central Pennsylvania. Earliest damage reports began around 5 AM EST on the morning of the 13th, with the final high wind damage reports coming in around 17:00 EST. High wind speeds were mainly estimated based on reported damage.In addition to trees and wires being downed in the warned counties, additional damage reports included: A 71 mph wind gust was reported in Lancaster, Lancaster County at 5:28 AM EST, a barn blown over in Cambria County 5 miles east of Prince Gallitzin State Park at 13:15 EST, a roof blown off a home in Johnstown Pennsylvania at 12:00 EST, and three separate reports of roofs off homes in Franklin County. In addition, a roof of a state office building was damaged in Clearfield county, a vehicle repair facility in Snyder county was damaged, and a vacant building collapsed in Bedford county. Across all of Pennsylvania, more than 80,000 persons were without power from the high winds. One fatality occurred in Centre County, where a tree fell on a truck and killed the driver. Two other fatalities occurred in Perry County when a car struck a tree which had fallen across Route 233 in Madison Township.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Nov 13, 4:26 AM EST, 34 minutes earlier.

Area forecast discussion, Nov 13, 4:26 AM EST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
426 AM EST THU NOV 13 2003

.DISCUSSION...

AS OF 09Z...STRONG WINDS ALREADY BUFFETING REGION...WITH OCCASIONAL
GUSTS REACHING/SLIGHTLY EXCEEDING 50 MPH. SHOWERS ADVECTING INTO NW
MTNS...AND SHOULD RAPIDLY REDEVELOP ESE SHORTLY.
FREEZING/SUBFREEZING TEMPS ARE STILL WELL TO THE W AND NW...BACK
ACROSS CENTRAL/N MI. LARGE DEWPT CONTRAST ACROSS THE CWA...RANGING
FROM THE L/M 50S ACROSS FAR SE...TO THE U 20S ACROSS THE W AND NW
MTNS.

TDY...STRONGEST GUSTS ACTUALLY SHOULD OCCUR FROM MID MORNING THROUGH
MID AFTN. POTENT VORT MAX ACROSS OH WILL MOVE E THROUGH MID
AM...PRODUCING NUMEROUS SHOWERS. BEHIND THIS...STRONG
SUBSIDENCE...COMBINED WITH DEEPER MIXING SHOULD BRING DOWN
POTENTIALLY DAMAGING WIND GUSTS IN EXCESS OF 58 MPH FOR SEVERAL
HOURS. WL ALSO SEE NUMEROUS -RW...POSSIBLY MIXING WITH WET SNOW OR
GRAUPEL AT TIMES THROUGH MID AM ACROSS HIGHER TERRAIN OF NW
MTNS/LAURELS...AND EVEN SOME CENTRAL ZONES...WITH PLAIN -RW FURTHER
S AND E THROUGH CENTRAL MTNS. SHOULD STILL BE SOME BREAKS IN THE
CLOUDS ACROSS EXTREME LOWER SUSQ. THEN...RAIN SHOWERS SHOULD
TRANSITION TO -SW FOR THE AFTN...WITH SCATTERED -RW/SW FOR LOWER
SUSQ. AS FOR ACCUMS...STRONG LOW LEVEL INSTAB...HIGH BOUNDARY LAYER
RH...AND STRONG UPSLOPE COMPONENT SPELLS A BIT OF TROUBLE FOR THE
W-FACING SLOPES OF NW MTNS...AND PERHAPS EVEN THE LAURELS. FOR
NOW...THINK AN INCH OR TWO OF WET SNOW MAY OCCUR ACROSS NW
MTNS...AND LESS IN LAURELS...MAINLY ON COLDER GRASSY SURFACES AS BL
STILL QUITE WARM.

TNT...POTENTIAL FOR SOMEWHAT HEAVIER SNOW SHOWERS/SQUALLS ACROSS NW
MTNS AND LAURELS. FOR NOW...WENT WITH TOTAL ACCUMS BY FRI AM OF 2-4
INCHES FOR NW MTNS...AND 1-3 FOR LAURELS. THIS DOES BRING FAR NW
MTNS (WARREN-MCKEAN COS) INTO ADV CRIT...AND AS SUCH WL ISSUE FOR
LATE TODAY AND TONIGHT. AS FOR LAURELS...WITH SLIGHTLY LOWER TOTAL
AMTS EXPECTED...WL HOLD OFF ON ANY ADV FOR NOW...BUT SHOULD 12Z RUNS
SUGGEST MORE SNOW...ADVISORIES MAY BE POSTED FOR HIGHER TERRAIN.
ELSEWHERE...EXPECT NUMEROUS SNOW SHOWERS INTO THE CENTRAL
MTNS...WITH JUST FLURRIES IN LOWER SUSQ. COULD BE A DUSTING TO LESS
THAN ONE INCH IN PORTIONS OF THE CENTRAL MTNS...ESP HIGHER TERRAIN
BY FRI AM. ALSO...WITH PERSISTENT STRONG WINDS...SOME BLOWING AND
DRIFTING OF THE SNOW WILL BE POSSIBLE...ESP ACROSS HIGHEST TERRAIN.

FRI-FRI NT...LINGERING -SW ACROSS CENTRAL AND NW MTNS...THEN GRADUAL
DIMINISHING TREND AS SLIGHT WAA...LOWERING INVERSION...AND
DEVELOPING LOW LEVEL ANTICYCLONIC FLOW ENSUES. STILL SHOULD BE SOME
LINGERING -SW ACROSS FAR NW MTNS...AS IS TYPICAL FOR MID NOV.

SAT...TRICKY FORECAST...AS SYSTEM CURRENTLY BRINGING HVY RAINS TO
CALIFORNIA SHEARS OUT THE ENE. 00Z ETA TRIES TO SQUEEZE OUT SOME
QPF...DESPITE LOW RH VALUES AT LOW LEVEL. 00Z GFS A BIT LESS
EMPHATIC WITH QPF...BUT HINTS AT PERHAPS SOME LT PRECIP AT LEAST
ACROSS FAR NW MTNS. FOR NOW...WENT WITH CONTINUING SLIGHT CHC FOR NW
MTNS...BUT LEFT OUT MENTION FOR NOW ACROSS REMAINDER OF AREA.
HOWEVER...IF 12Z MODEL RUNS ARE SIMILIAR...COULD BE MORE IN THE WAY
OF CLOUDS...AND EVEN SOME VERY LIGHT SNOW/RAIN FOR A PORTION OF CWA
LATE SAT...SAT NT INTO EARLY SUN.

REMAINDER OF EXTENDED...NO CHANGES AT THIS TIME.

&&

.AVIATION...

VFR FOR MDT...MVFR WITH LOWERING CIGS CENTRAL MTNS...AND IFR AT
TIMES FOR VSBY/CIGS...ESP THIS AFTN AND TNT. WIND GUSTS 45-50 KT AT
ALL TERMINALS.

&&

.PRELIMINARY POINT TEMPS/POPS...

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...HIGH WIND WARNING ALL COUNTIES IN CTP CWA...WINTER WX ADV FOR
SNOW ACROSS FAR NW MTNS (WARREN AND MCKEAN COS.)
&&

KL/JV
Hazardous weather outlook, Nov 12, 5:50 PM EST, 11 hours 10 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-130045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
550 PM EST WED NOV 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

THE STORM PREDICTION CENTER HAS PLACED THE NORTHWEST MOUNTAINS IN
A MODERATE RISK FOR SEVERE THUNDERSTORMS FOR THIS EVENING...AND A
SLIGHT RISK FOR THE REST OF THE AREA THROUGH MIDNIGHT. A STRONG COLD
FRONT WILL BE ACCOMPANIED BY A NARROW LINE OF SHOWERS AND
THUNDERSTORMS...WHICH MAY PRODUCE DAMAGING WIND GUSTS ACROSS THE
AREA THIS EVENING THROUGH MIDNIGHT.

.DAYS TWO THROUGH SEVEN...

STRONG WINDS IN THE WAKE OF A COLD FRONT WILL AFFECT THE REGION
LATE TONIGHT AND DURING THE DAY ON THURSDAY. WIND GUSTS IN EXCESS OF
45 MPH WILL BE POSSIBLE. THE STRONGEST WIND GUSTS WILL OCCUR FROM
AROUND 4 AM THURSDAY MORNING TO 6 PM THURSDAY EVENING. A HIGH WIND
WATCH IS IN EFFECT FOR CENTRAL PENNSYLVANIA FROM LATE TONIGHT INTO
THURSDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

In the hours before

Special weather statement, Nov 12, 11:52 PM EST, 5 hours 8 minutes before
PAZ046-130515-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1152 PM EST WED NOV 12 2003

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN LYCOMING COUNTY
THROUGH 12:15 AM...

AT 1146 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR JERSEY SHORE...MOVING EAST AT 60 MPH. THE
THUNDERSTORM WILL BE NEAR WILLIAMSPORT AROUND
MIDNIGHT...LOYALSOCKVILLE AROUND 1205 AM AND PICTURE ROCKS AROUND
1210 AM.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

DANGELO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

34 high wind. Local standard time, as filed.

High Wind, Union

When
November 13, 5:00 AM EST to 5:00 PM EST
Where
Union forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.963, -77.062 (the zone’s center; the record gives no point)

High Wind, York

When
November 13, 5:00 AM EST to 5:00 PM EST
Where
York forecast zone
Measured
60 kt (69 mph) estimated gust
Deaths
1 direct, 0 indirect
Reported by
EMERGENCY MANAGER
Coordinates
39.920, -76.726 (the zone’s center; the record gives no point)

High Wind, Warren

When
November 13, 5:00 AM EST to 5:00 PM EST
Where
Warren forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
41.815, -79.274 (the zone’s center; the record gives no point)

High Wind, Adams

When
November 13, 5:00 AM EST to 5:00 PM EST
Where
Adams forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.872, -77.218 (the zone’s center; the record gives no point)

High Wind, Bedford

When
November 13, 5:00 AM EST to 5:00 PM EST
Where
Bedford forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.007, -78.490 (the zone’s center; the record gives no point)

High Wind, Blair

When
November 13, 5:00 AM EST to 5:00 PM EST
Where
Blair forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.481, -78.349 (the zone’s center; the record gives no point)

High Wind, Cambria

When
November 13, 5:00 AM EST to 5:00 PM EST
Where
Cambria forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.495, -78.714 (the zone’s center; the record gives no point)

High Wind, Clearfield

When
November 13, 5:00 AM EST to 5:00 PM EST
Where
Clearfield forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
41.000, -78.474 (the zone’s center; the record gives no point)

High Wind, Columbia

When
November 13, 5:00 AM EST to 5:00 PM EST
Where
Columbia forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
41.049, -76.405 (the zone’s center; the record gives no point)

High Wind, Cumberland

When
November 13, 5:00 AM EST to 5:00 PM EST
Where
Cumberland forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.164, -77.266 (the zone’s center; the record gives no point)

High Wind, Dauphin

When
November 13, 5:00 AM EST to 5:00 PM EST
Where
Dauphin forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.415, -76.779 (the zone’s center; the record gives no point)

High Wind, Franklin

When
November 13, 5:00 AM EST to 5:00 PM EST
Where
Franklin forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.927, -77.721 (the zone’s center; the record gives no point)

High Wind, Fulton

When
November 13, 5:00 AM EST to 5:00 PM EST
Where
Fulton forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.925, -78.113 (the zone’s center; the record gives no point)

High Wind, Huntingdon

When
November 13, 5:00 AM EST to 5:00 PM EST
Where
Huntingdon forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.417, -77.981 (the zone’s center; the record gives no point)

High Wind, Juniata

When
November 13, 5:00 AM EST to 5:00 PM EST
Where
Juniata forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.531, -77.402 (the zone’s center; the record gives no point)

High Wind, Lancaster

When
November 13, 5:00 AM EST to 5:00 PM EST
Where
Lancaster forecast zone
Measured
71 kt (82 mph) measured gust
Reported by
EMERGENCY MANAGER
Coordinates
40.042, -76.248 (the zone’s center; the record gives no point)

High Wind, Lebanon

When
November 13, 5:00 AM EST to 5:00 PM EST
Where
Lebanon forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.367, -76.458 (the zone’s center; the record gives no point)

High Wind, McKean

When
November 13, 5:00 AM EST to 5:00 PM EST
Where
McKean forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
41.808, -78.569 (the zone’s center; the record gives no point)

High Wind, Mifflin

When
November 13, 5:00 AM EST to 5:00 PM EST
Where
Mifflin forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.610, -77.617 (the zone’s center; the record gives no point)

High Wind, Montour

When
November 13, 5:00 AM EST to 5:00 PM EST
Where
Montour forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
41.028, -76.659 (the zone’s center; the record gives no point)

High Wind, Northern Centre

When
November 13, 5:00 AM EST to 5:00 PM EST
Where
Northern Centre forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.919, -77.820 (the zone’s center; the record gives no point)

High Wind, Northern Clinton

When
November 13, 5:00 AM EST to 5:00 PM EST
Where
Northern Clinton forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
41.234, -77.638 (the zone’s center; the record gives no point)

High Wind, Northern Lycoming

When
November 13, 5:00 AM EST to 5:00 PM EST
Where
Northern Lycoming forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
41.343, -77.064 (the zone’s center; the record gives no point)

High Wind, Northumberland

When
November 13, 5:00 AM EST to 5:00 PM EST
Where
Northumberland forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.852, -76.709 (the zone’s center; the record gives no point)

High Wind, Perry

When
November 13, 5:00 AM EST to 5:00 PM EST
Where
Perry forecast zone
Measured
60 kt (69 mph) estimated gust
Deaths
2 direct, 0 indirect
Reported by
EMERGENCY MANAGER
Coordinates
40.398, -77.262 (the zone’s center; the record gives no point)

High Wind, Potter

When
November 13, 5:00 AM EST to 5:00 PM EST
Where
Potter forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
41.745, -77.896 (the zone’s center; the record gives no point)

High Wind, Schuylkill

When
November 13, 5:00 AM EST to 5:00 PM EST
Where
Schuylkill forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.706, -76.216 (the zone’s center; the record gives no point)

High Wind, Snyder

When
November 13, 5:00 AM EST to 5:00 PM EST
Where
Snyder forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.770, -77.070 (the zone’s center; the record gives no point)

High Wind, Somerset

When
November 13, 5:00 AM EST to 5:00 PM EST
Where
Somerset forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.972, -79.028 (the zone’s center; the record gives no point)

High Wind, Southern Centre

When
November 13, 5:00 AM EST to 5:00 PM EST
Where
Southern Centre forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.919, -77.820 (the zone’s center; the record gives no point)

High Wind, Southern Clinton

When
November 13, 5:00 AM EST to 5:00 PM EST
Where
Southern Clinton forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
41.234, -77.638 (the zone’s center; the record gives no point)

High Wind, Southern Lycoming

When
November 13, 5:00 AM EST to 5:00 PM EST
Where
Southern Lycoming forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
41.343, -77.064 (the zone’s center; the record gives no point)

High Wind, Sullivan

When
November 13, 5:00 AM EST to 5:00 PM EST
Where
Sullivan forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
41.446, -76.512 (the zone’s center; the record gives no point)

High Wind, Tioga

When
November 13, 5:00 AM EST to 5:00 PM EST
Where
Tioga forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
41.772, -77.254 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
High Wind, Warren2003-11-13MaleVehicle/Towed TrailerDirect
High Wind, Potter2003-11-13Vehicle/Towed TrailerDirect
High Wind, Potter2003-11-13Vehicle/Towed TrailerDirect

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5371029, 5371030, 5371792, 5371793, 5371794, 5371795, 5371796, 5371797, 5371798, 5371799, 5371800, 5371801, 5371802, 5371803, 5371804, 5371805, 5371806, 5371807, 5371808, 5371809, 5371810, 5371811, 5371812, 5371813, 5371814, 5371815, 5371816, 5371817, 5371818, 5371819, 5371820, 5371902, 5371903, 5372188.